New York, 2010

Flash Flooding in New York, July 25, 2010

July 25, 2010 · NWS BUF · 3 events in 1 county or zone

Thunderstorms moved across Chautauqua county producing heavy rains in some areas. Rainfall rates exceeded one inch an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms moved across Chautauqua county producing heavy rains in some areas. Rainfall rates exceeded one inch an hour. The heavy downpours resulted in road closures, including Waldorf Road south of Dunkirk and the major intersection of Routes 60 and 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 25, 8:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 25, 8:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
900 AM EDT SUN JUL 25 2010

.SYNOPSIS...
A STALLED FRONT ACROSS THE REGION EARLY THIS MORNING MAY ALLOW
SCATTERED SHOWERS OVER THE WEST AND SOUTH OF THE REGION THROUGH LATE
MORNING. STRONG HIGH PRESSURE WILL THEN FOLLOW AND BRING A STRETCH
OF FINE MORE COMFORTABLE SUMMER WEATHER LATER THIS AFTERNOON INTO
MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
...9 AM UPDATE...UPGRADED TO FFW FOR CHAUT/CATT COS THROUGH
MIDDAY. SHOWERS AND A FEW TSTMS...SOME HEAVY...CONTINUED TO ROLL
IN OFF LK ERIE INTO CHAUT AND CATT COS. THESE ARE ASSOCIATED WITH
SFC WAVE OVER NRN OHIO. EXPECT THIS ACTIVITY TO CONTINUE FOR A FEW
HOURS AS IT GRADUALLY SINKS SOUTHWARD. CAN SEE 1-2 INCHES OF RAIN
IN JUST A FEW HOURS ON TOP OF AN INCH OR MORE WHICH HAS FALLEN
ALREADY DOWN THERE...ALSO OVER AREAS WHICH SUSTAINED TORNADO
DAMAGE. HEAVY RAIN...UP TO AN INCH...FELL A FEW HOURS AGO OVER SRN
ERIE CO...BUT THE ACTIVITY HAS PUSHED SOUTH SO NO FLAGS NEEDED
THERE. SITUATION WILL BE MONITORED.

OTHERWISE...CLOUDS WILL HOLD TOUGH THROUGH MIDDAY UNTIL SFC WAVE
MOVES EAST OF OUR LONGITUDE...THEN CLEARING THIS AFTERNOON.
UPGRADED GRIDS ACCORDINGLY. DAY WILL END BEAUTIFUL. PREV DISC...

IT WILL TURN NOTICEABLY DRIER BY LATER IN THE DAY AS DEWPOINTS
FALL FROM THE UPPER 60S TO THE MID 50S TO NEAR 60. 850 MB TEMPS
FALL TO 12-14C SO MAXES SHOULD BE GENERALLY IN MID TO UPPER
70S..MAYBE TOUCHING 80. CLEAR SKIES TONIGHT WILL ALLOW VALLEY FOG
TO FORM IN THE SOUTHERN TIER AND LOWS WILL SETTLE TO THE LOWER 50S
IN THE SOUTHERN TIER AND MID 50S TO AROUND 60 ELSEWHERE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
IT LOOKS LIKE IT WILL BE A RATHER QUIET PERIOD WEATHER-WISE AS
EXPANSIVE HIGH PRESSURE DRIFTS SLOWLY OVERHEAD...BRINGING WITH IT
DRY CONDITIONS AND CLEAR TO PARTLY CLOUDY SKIES. WEAK PRESSURE
GRADIENT DOES SUPPORT THE DEVELOPMENT OF THE FAMILIAR AFTERNOON LAKE
BREEZES BOTH MONDAY AND TUESDAY.

850 MB TEMPERATURES OF AROUND +12C ON MONDAY WILL SUPPORT NEAR
AVERAGE HIGHS IN THE LOWER 80S ACROSS THE LOWER ELEVATIONS...WITH
SOME UPPER 70S ACROSS HIGHER TERRAIN. SOME LIMITED RETURN FLOW AND
AIRMASS MODIFICATION ON TUESDAY WILL BOOST 850 MB TEMPERATURES
AROUND +14C WHICH SHOULD YIELD HIGHS IN THE LOWER TO MID 80S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ONLY MAIN CONCERN IN THE LONG TERM REVOLVES AROUND THE TIMING OF A
WEAK FRONT FOR MIDWEEK. PAST FEW RUNS OF OPERATIONAL AND ENSEMBLE
GUIDANCE HAS BEEN UNCERTAIN WITH THE TIMING OF THE FRONT...WITH
FROPA RANGING FROM WEDNESDAY TO LATE THURSDAY. THE LATEST 12Z GFS IS
ON THE FASTER SIDE OF THE GUIDANCE ENVELOPE WITH A WEDNESDAY
FROPA...WHILE THE OLD 00Z ECMWF HAS A SLOWER FROPA ON THURSDAY
MORNING. THE 12Z GEFS ENSEMBLE MEAN FOLLOWS THE OPERATIONAL GFS
CLOSELY WHILE A FAIR NUMBER OF THE OLD 00Z GEFS ENSEMBLE MEMBERS
SUPPORT THE SLOWER SOLUTION. FOR NOW FEEL THE BEST COURSE OF ACTION
IS TO KEEP A LOW CHANCE POP FOR BOTH WEDNESDAY AND THURSDAY. IN
REALITY ONLY ONE DAY OF RAIN IS EXPECTED...IT IS JUST NOT CLEAR
WHICH DAY THE BEST CHANCE WILL FALL ON YET.

FOLLOWING THE MIDWEEK FROPA...LATEST MODEL GUIDANCE SUGGESTS A
BUBBLE OF HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND NEW
ENGLAND ONCE AGAIN AS MID LEVEL FLOW BUCKLES SOMEWHAT AND FLOW TURNS
MORE NORTHWEST AND CONFLUENT OVER NEW ENGLAND. WILL REMOVE THE POPS
FOR FRIDAY AND ALSO GO DRY FOR THE NEW DAY 7 SATURDAY. TEMPS FOR THE
END OF THE WEEK AT THIS EARLY JUNCTURE LOOK TO BE NEAR AVERAGE WITH
LOWER HUMIDITY.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
COLD FRONT HAS APPARENTLY STALLED ALONG THE LAKE ERIE AND ONTARIO
BASINS AND MOST CONVECTION CONTINUES TO MOVE FARTHER SOUTH AND AWAY
FROM THE AREA. AN AREA OF WEAK LOW PRESSURE OVER NORTHERN INDIANA
AND SOUTHERN MICHIGAN IS EXPECTED TO MOVE ALONG THE FRONT AND FILL
IN LOWER AND MIDDLE CLOUDS DURING THE LATE OVERNIGHT AND EARLY
MORNING HOURS AND ALSO BRING A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS TO THE WESTERN THIRD OF THE STATE THROUGH ABOUT 15Z.
THE FRONT WILL THEN CONTINUE TO MOVE THROUGH AND SOUTH OF THE REGION
DURING MIDDAY AND THE AFTERNOON WITH CLEARING SKIES AND
NORTHWESTERLY WINDS. EXPECT ONLY UPPER MVFR CIGS DURING THE MORNING
THEN VFR AS CLOUDS DISSIPATED DURING THE AFTERNOON.

OUTLOOK...
SUNDAY NIGHT THROUGH TUESDAY...VFR.
WEDNESDAY AND THURSDAY ...MAINLY VFR...BUT WITH POSSIBLE MVFR
CONDITIONS IN -TSRA WITH NEXT FRONTAL PASSAGE.

&&

.MARINE...
SOUTHWEST WINDS LESS THAN 10 KNOTS WILL BECOME NORTHWESTERLY LATER
IN THE DAY. WINDS ON LAKE ONTARIO MAY REACH 15 KNOTS THIS EVENING
AND TONIGHT BUT EXPECT WAVES TO REMAIN WITHIN A 1 TO 3 FOOT RANGE IN
THE SOUTHEASTERN CORNER OF THE LAKE WITH 2 FEET OR LESS ELSEWHERE.
WIND BECOME MORE WESTERLY ON MONDAY BUT SHOULD REMAIN 10 KNOTS OR
LESS AS HIGH PRESSURE SETTLES ACROSS THE EASTERN GREAT LAKES THROUGH
THE EARLY PART OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...SFM/WCH
SHORT TERM...TMA
LONG TERM...HITCHCOCK
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 25, 4:44 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
544 AM EDT SUN JUL 25 2010

NYZ001>008-010>014-019>021-085-260945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
544 AM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
544 AM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 25, 7:05 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
805 AM EDT SUN JUL 25 2010

NYZ012-019>021-085-251515-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
805 AM EDT SUN JUL 25 2010

...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE SOUTHERN TIER
FOR MUCH OF THE MORNING...

SHOWERS AND THUNDERSTORMS WILL MOVE OVER SOUTHERN ERIE AND WYOMING
COUNTIES AS WELL AS MUCH OF CHAUTAUQUA, CATTARAUGUS, AND ALLEGANY
COUNTIES. SOME STORMS WILL PRODUCE RAINFALL RATES OF ONE HALF TO
OVER AN INCH AN HOUR INCLUDING THE DUNKIRK, SPRINGVILLE, BLISS, AND
JAMESTOWN AREAS.

MOTORISTS SHOULD BE PREPARED FOR RAPID REDUCTION IN VISIBILITIES
ALONG WITH PONDING OF WATER ON ROADWAYS.

The radar

The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
July 25, 9:30 AM EST to 11:00 AM EST
Where
Chautauqua County, 0.54 mi ESE of Lakewood to 0.52 mi SW of Lakewood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.096, -79.311

Flash Flood, Chautauqua

When
July 25, 9:30 AM EST to 11:15 AM EST
Where
Chautauqua County, 1.66 mi NE of Fredonia to 1.88 mi NE of Fredonia
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.448, -79.308

Flash Flood, Chautauqua

When
July 25, 9:30 AM EST to 11:15 AM EST
Where
Chautauqua County, 1.47 mi SSW of Dunkirk to 1.58 mi SSW of Dunkirk
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.460, -79.340

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253386, 253388, 253392.